If you are prescribed or given an opioid analgesic for acute pain, your clinician should regularly check for harmful effects and adjust your treatment when necessary. Harmful effects from opioid analgesics include nausea, constipation, itchiness, drowsiness and slowed breathing.
Your clinician will monitor adverse effects by regularly checking your breathing, how drowsy you are and how often you are going to the toilet.
Opioid analgesics can sometimes slow down your breathing to dangerously low levels. Becoming very sleepy after having an opioid analgesic can be a sign your breathing is too slow. When you first start an opioid analgesic, starting with a smaller dose will reduce drowsiness, have less effects on your breathing, and be safer for you. If you do become very sleepy after taking your opioid analgesic medicine, do not take any more opioid analgesics unless you are completely awake. Your clinician will monitor your breathing and adjust your treatment if necessary, such as lowering the dose. Talk to your clinician if you have concerns about sleepiness or your breathing.
Your clinician will prescribe laxatives to prevent or treat constipation. If required your clinician will prescribe appropriate treatments for nausea and vomiting, or itchiness.